Virginia, 2023

Damaging Winds in Virginia, July 28, 2023

July 28, 2023 · NWS MRX · 2 events in 1 county or zone

Despite the anomalous ridge of high pressure, a couple of scattered thunderstorms form and move across northeast Tennessee and southwest Virginia, bringing damaging winds to Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Despite the anomalous ridge of high pressure, a couple of scattered thunderstorms form and move across northeast Tennessee and southwest Virginia, bringing damaging winds to Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:16 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 28, 2:16 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
316 PM EDT Fri Jul 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 311 PM EDT Fri Jul 28 2023

Key Messages:

1. Continued hot and muggy conditions Saturday, with near Heat
Advisory criteria.

2. Higher chances for isolated to scattered showers and storms
Saturday afternoon, especially across northeast TN and southwest VA.

A few isolated showers and storms may be ongoing this evening,
mainly along the high terrain of the Appalachians, but should
dissipate with loss of day time heating. Any areas that saw
isolated showers and storms throughout the day today will likely
see fog tonight.

Saturday, another hot and muggy day in store with Heat Index values
ranging from the upper 90s to lower 100s, just below Heat Advisory
criteria of 105 deg F. The ridge begins to flatten tomorrow in
response to an upper level trough to our north. Some weak 500mb
vorticity within the trough base may help to set off showers and
storms tomorrow afternoon to our north. If this occurs, then
convection would likely drift down across northeast TN and southwest
VA during the afternoon/early evening hours. Confidence in
coverage is low though as CAMs arne't in good agreement.
Otherwise, slight chance of isolated afternoon showers and storms
elsewhere due to the lowered heights. However, NAM soundings show
a weak mid-level cap in place through the day which may help to
suppress convection.

With little to no shear in place, the main threats with tomorrow's
storms will be isolated damaging wind gusts and heavy rainfall.
The wind threat is due to dry air in the mid levels. The heavy
rainfall threat is due to above normal PWs of 1.75 to near 1.9
inches, which is between the 75th and 90th percentile.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 311 PM EDT Fri Jul 28 2023

Key Messages:

1. Chances for thunderstorm activity on Sunday, with drying
conditions forecast for next week. However, the pattern supports MCS
activity so don't be surprised if rain chances go up with time.

Discussion:

Through much of the extended period, the region will remain within
northwest flow aloft with an area of low pressure across Hudson Bay,
and a dominate ridge anchored over the four-corners and plains. The
main question through the long term period will be how the strength
of these two systems play out. With the persistent northwest flow
expected, temperatures will likely be cooler than what we've
experienced the past several days, and this is certainly being
modeled with the 850mb thermal ridge remaining across the plains.
Saturday night through Sunday presents the best chances at
precipitation with a couple of upper level disturbances moving
across a moist and humid airmass.

Monday through midweek, surface high pressure moves into the Ohio
valley while surface flow veers toward the north advecting a drier
airmass. The drier airmass will likely limit convection during the
day, with the exception of the higher terrain locations. In this
pattern, MCS activity could propagate across portions of the area,
although determining that at this range is highly uncertain. The
forecast will carry a dry forecast for now Monday through Wednesday.
Increasing southerly boundary layer flow Thursday and Friday will
result in increasing moisture and the return of slightly higher
chances of convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 120 PM EDT Fri Jul 28 2023

VFR conditions are forecast through the period. There is a very
low chance that an isolated storm may impact one of the terminals
this afternoon and early evening, but too low to even mention
VCTS in TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  96  74  95 /  10  20  20  30
Knoxville McGhee Tyson Airport, TN  73  94  72  91 /  10  30  40  40
Oak Ridge, TN                       73  94  72  91 /  10  30  40  50
Tri Cities Airport, TN              70  92  69  86 /  20  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 28, 2:26 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
326 PM EDT Fri Jul 28 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
326 PM EDT Fri Jul 28 2023 /226 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and increasing humidity will result in heat
index values around 100 for most of the Valley through late this
afternoon. Please continue to practice heat safety.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very hot conditions will continue Saturday with temperatures far
into the 90s and heat index values around 100 degrees across the
central and southern Tennessee Valley. A few strong storms are
possible during the afternoon hours with isolated damaging winds
and heavy rainfall as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 28, 2:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
354 PM EDT Fri Jul 28 2023

VAZ006-282030-
Russell VA-
354 PM EDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northern Russell
County through 430 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davenport, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Cleveland Va, Honaker, Dye and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 8182 3696 8178 3695 8182 3692 8185
      3690 8227 3700 8229 3700 8227 3699 8226
      3704 8217 3704 8212 3705 8211 3704 8208
      3705 8204 3707 8202 3712 8201 3713 8193
      3714 8191
TIME...MOT...LOC 1954Z 259DEG 20KT 3703 8213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BW

The radar

The Jackson,KY radar (KJKL), 136 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 28, 3:20 PM EST
Where
Russell County, 2.98 mi NNW of Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.970, -81.990

Widespread trees were blown down county wide by severe thunderstorm wind gusts.

Thunderstorm Wind, Russell

When
July 28, 4:25 PM EST
Where
Russell County, 0.55 mi E of Banners Corner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.870, -82.290

Several reports of trees blown down by severe winds near Castlewood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110879, 1110880.